If you have any concerns about the information below, or need any help understanding it and relating it to your own situation, you should talk to your GP or pharmacist.
You should always talk to your GP, prescriber or pharmacist if you are thinking of stopping your antidepressants.
A dose of antidepressants should be slowly reduced over one to two weeks if treatment has lasted less than eight weeks, and over six to eight weeks if treatment has lasted six to eight months.
This is because although antidepressants are not classed as addictive medicines, they can cause serious withdrawal symptoms if stopped abruptly. These symptoms may be entirely new or similar to some of the original symptoms of the illness.
Withdrawal symptoms depend on the type of antidepressant. For example:
- selective serotonin reuptake inhibitors (SSRIs), tricyclic antidepressants (TCAs) and venlafaxine commonly cause a flu-like illness (chills, muscle pain, excessive sweating, nausea and headache) and insomnia
- SSRIs and venlafaxine can also cause dizziness or electric shock sensations
- monoamine oxidase inhibitors (MAOIs) can cause symptoms such as irritability, agitation, sleep problems and movement disorders
The onset of withdrawal symptoms is usually within five days of stopping the medicine and will generally last for up to six weeks. If symptoms are severe, alternative approaches may have to be used, such as reintroducing another antidepressant from the same group and reducing the dose more slowly, or stopping completely and managing your symptoms.
Talk to your GP or prescriber to agree the best approach for you.
The Royal College of Psychiatrists has suggested a number of things you can do before, during and after you have stopped taking antidepressants to help you through the process.
Stay in touch with your GP or specialist nurse when you start taking antidepressants. You should continue taking the antidepressants for at least four weeks (six weeks if you are elderly) to see how well they are working.
If your antidepressants are working, treatment should be continued at the same dose for at least six months to a year. If you have a repeated history of depression, you should continue to receive maintenance treatment for up to five years, or possibly even longer.
If you have any concerns about this information, or need any help understanding it and relating it to your own situation, you should talk to your GP or pharmacist (chemist). You can also phone NHS 111.